FDA Warning for Painkiller Mix-Up

Endo opioid drug mis packaging warning

/ Author:  / Reviewed by: Joseph V. Madia, MD

(RxWiki News) The U.S. Food and Drug Administration is warning doctors and patients that a manufacturing mistake might have caused tablets from different opioid products to co-mingle in the same bottle.

The drugs involved in the mix-up were manufactured by Novartis for Endo Pharmaceuticals, and include Percocet, morphine pills, and six other painkillers. Problems with packaging and labeling at a Lincoln, Nebraska plant could have resulted in a stray pill being included in a bottle of another product.

The danger is that a patient might end up accidentally taking an unprescribed pill, but the FDA says that the likelihood of this happening in medication given to patients is low.

"Look carefully at your Endo pain pills before taking them."

The pharmaceutical company is not aware of a patient or doctor confirming a mix up in the bottle, nor have any adverse effects been reported.

Regardless, the FDA is advising that any patient taking these medications or doctor prescribing them to take a look at all of their Endo pills and make sure that all the tablets are the same.

The medications involved include:

  • Opana® ER (oxymorphone hydrochloride) Extended-Release Tablets CII
  • Opana® (oxymorphone hydrochloride) CII
  • Oxymorphone hydrochloride Tablets CII
  • PERCOCET® (oxycodone hydrochloride and acetaminophen USP) Tablets CII
  • PERCODAN® (oxycodone hydrochloride and aspirin, USP) Tablets CII
  • ENDOCET® (oxycodone hydrochloride and acetaminophen USP) Tablets CII
  • ENDODAN® (oxycodone hydrochloride and aspirin, USP) Tablets CII
  • MORPHINE SULFATE Extended-Release Tablets CII
  • ZYDONE® (hydrocodone bitartrate/acetaminophen tablets, USP) CIII
  • The FDA is addressing the manufacturing problems at the Lincoln plant with both Endo and Novartis. Operation and shipments have been temporarily suspended.

The agency expects there to be shortages of the affected medications as it works to prevent the mix-up from happening again.

Novartis also issued a voluntary recall of Excedrin and NoDoz, two over-the-counter products that may also have been involved in the mix-up.

Reviewed by: 
Review Date: 
January 9, 2012
Last Updated:
January 9, 2012